Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Apr 28, 2021, 7:31 AM EDT for Midland County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 7:31 AM EDT (11:31 UTC)
- Expired
- Apr 28, 2021, 8:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Detroit, MI
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 122 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WWUS83 KDTX 281131 SPSDTX Special Weather Statement National Weather Service Detroit/Pontiac MI 731 AM EDT Wed Apr 28 2021 MIZ047-281200- Midland- 731 AM EDT Wed Apr 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT MIDLAND COUNTY... At 730 AM EDT, a strong thunderstorm was located over Oil City, or 9 miles east of Mount Pleasant, moving east at 55 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will be near... Sanford around 745 AM EDT. Midland around 755 AM EDT. Other locations impacted by this storm include Averill, Gordonville, Poseyville, Bombay and North Bradley. This includes US-10 between mile markers 110 and 127. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4370 8461 4376 8417 4353 8417 4350 8461 TIME...MOT...LOC 1130Z 256DEG 48KT 4361 8458 $$ IRL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Apr 28, 7:07 AM EDT, 24 minutes earlier.
Area forecast discussion, Apr 28, 7:07 AM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 707 AM EDT Wed Apr 28 2021 .AVIATION... Weak frontal boundary will slowly ease southward across the region today. Higher mid level moisture anchored along this feature will maintain an extensive higher based VFR cloud today. A limited degree of daytime destabilization will provide a low potential for thunderstorms this afternoon across the Detroit airspace. Confidence in occurrence currently remains too low to offer a definitive mention. A west-southwest wind this afternoon will turn gusty from FNT southward, reaching near 25 knots at times. Post-frontal winds will shift to north-northeasterly, affording an increase in MVFR stratus development from north to south during the afternoon and evening hours. For DTW...Low potential remains for thunderstorms to develop today - main window late this afternoon. Confidence in occurrence too low to include attm. Westerly winds turning gusty this afternoon, reaching 25 knots at times. .DTW THRESHOLD PROBABILITIES... * Low in thunderstorms today. * Low in ceilings at or below 5000 feet today. Moderate tonight. * Low in crosswind thresholds being exceeded this afternoon. && .PREV DISCUSSION... Issued at 404 AM EDT Wed Apr 28 2021 DISCUSSION... Morning surface analysis shows the frontal boundary has sagged south, sitting somewhere between Howell-Owosso and stretching across the northern Metro suburbs. How this boundary moves over the course of the morning is the question mark for morning/afternoon rain chances. With limited radar returns over northern IL and southern WI, trends are pointing to a fairly dry morning along the front with only the far northern CWA having a shot to see showers and storms as a mid level low moves across the far northern lower peninsula. Timing for this rain over the Saginaw Valley and Thumb is focused during the mid-morning with rain likely moving out of those areas by around 16Z as this low moves into Ontario. CAMs are showing the frontal boundary sagging south to around or just south of Detroit by early afternoon before moving into Toledo around 20Z. This provides only a narrow window where enough destabilization can occur to allow a few showers or a thunderstorm to fire along/south of the boundary across the southern Metro area to the Ohio border. The boundary still looks to stall over northern Ohio before a new shortwave develops and rides northeast along it tonight into Thursday. Plenty of uncertainty still remains for Thursday in the northward extent of the precip shield into SE MI as the next wave rolls along the frontal boundary. While there's a range of solutions, there are two general camps they fall into: widespread showers over nearly all SE MI; to only extending up to the M-59 corridor. The main difference between these two camps is the speed of the wave riding through the Ohio Valley along the boundary. The widespread camp are slower in rolling this wave through Ohio into the Northeast allowing for interaction between the shortwave and an upper level trough dropping out of Canada. The ribbon of mid-level vorticity and height falls along the leading edge of the trough is able to reach lower MI as the mid-level deformation axis moves over SE MI causing an uptick in fgen and expansion in showers. This is further upper level support with favorable jet dynamics as these solutions place the jet streak over northern/central IL into southern MI. The limited extent camps are quicker in swinging the wave across the Ohio valley so by the time the upper trough and height falls reach lower MI, the wave is well into the Northeast with the jet streak moving into the eastern Great Lakes. So main story is timing/translation speed of the shortwave riding across the central part of the country in concert with how the upper pattern (trough/jet streak) moves across the Midwest/Great Lakes will be the main determining factors in the character of rainfall development. For now, will carry chance PoPs across the region through late Thursday evening. Regardless of how Thursday plays out, an upper level will dig south across the central Great Lakes Thursday night into Friday setting up northwest flow over the region. This cooler and much drier airmass settles overhead daytime Friday as 850mb temps fall 2-4C below 0 and PW values fall below 0.25". The dryness of the airmass will help to start dissipating cloud cover allowing for a fair amount of insolation to moderate temps and prevent highs from falling significantly below normal for this time of year. The trough quickly pushes east as a large upper ridge develops over the northern Plains and begins to expand over lower MI Saturday. This ridge slowly moves over the central Great Lakes this weekend and beginning of next work week allowing for another couple day warm up. MARINE... Low pressure will translate across the Great Lakes throughout the day, with winds gradually rotating to the NW across the marine waters. Widespread shower and thunderstorm chances will continue through evening, although winds and waves should remain relatively calm. The exception to this will be brief periods of enhanced wind/wave action with any thunderstorms that develop. A deepening low pressure system then progresses across the Ohio Valley on Thursday, contributing to additional precipitation chances. As the low strengthens off to the east Thurs night-Friday, the eastern Great Lakes will remain under influence of its strengthening pressure gradient and NW flow regime. The persistent NW flow will advect a cooler air mass over the marine waters, increasing mixing depths and thus allowing stronger winds, possibly in excess of 30 kts, to mix down to the surface on Friday. Otherwise, dry conditions are expected to close out the work week. HYDROLOGY... Showers and thunderstorms will be possible this morning over the Saginaw Valley and Thumb. Rainfall amounts are expected to stay below a quarter inch with locally higher totals up to around a half inch possible under a thunderstorm. A frontal boundary sags across the Metro Detroit area early this afternoon bringing a chance for a few showers and thunderstorms for the southern Metro area south to the Ohio border. Again rainfall amounts expected to generally be less than a quarter inch. Rain chances return late tonight through the day Thursday. Rainfall totals between a quarter and half inch will be possible-higher amounts further south. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR DISCUSSION...KDK MARINE.......MV HYDROLOGY....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Apr 28, 4:36 AM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 436 AM EDT Wed Apr 28 2021 MIZ047>049-053>055-290815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- 436 AM EDT Wed Apr 28 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning as a mid-level low moves across the northern lower peninsula. Isolated storms will be capable of producing winds gusts up to around 40 mph and small hail (less than one inch) as they move east at 30 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ060>063-068>070-075-076-082-083-290815- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- 436 AM EDT Wed Apr 28 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms Wednesday as a frontal boundary settles southward across the area. Isolated storms will be capable of producing winds gusts up to around 40 mph and small hail (less than one inch) as they move east at 30 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 436 AM EDT Wed Apr 28 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms this morning. Isolated storms will be capable of producing winds gusts up to around 34 kts and small hail (less than one inch) as they move east at 25 kts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. KDK
In the hours before
Special weather statement, Apr 28, 7:31 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 731 AM EDT Wed Apr 28 2021 MIZ047-281200- Midland- 731 AM EDT Wed Apr 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT MIDLAND COUNTY... At 730 AM EDT, a strong thunderstorm was located over Oil City, or 9 miles east of Mount Pleasant, moving east at 55 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. This storm will be near... Sanford around 745 AM EDT. Midland around 755 AM EDT. Other locations impacted by this storm include Averill, Gordonville, Poseyville, Bombay and North Bradley. This includes US-10 between mile markers 110 and 127. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4370 8461 4376 8417 4353 8417 4350 8461 TIME...MOT...LOC 1130Z 256DEG 48KT 4361 8458 IRL
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:24 PM EDT | Gale Watch | DTX | 19 hr |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.